tcf-no-longer-accepting-cases

Normal doses of Tylenol (acetaminophen) are associated with a rare but life-threatening skin reaction called Stevens-Johnson Syndrome (SJS). The evidence supporting a causal link between Tylenol and Stevens-Johnson Syndrome comes from over 100 reported cases in the last 40 years. Although rare, SJS can cause permanent scarring, disfigurement, organ damage, blindness, infection, and death.

FDA Safety Warning for Tylenol and Stevens-Johnson Syndrome

July 31, 2013 — The U.S. Food and Drug Administration (FDA) has published a Drug Safety Communication to warn that normal doses of Tylenol (acetaminophen) are associated with rare but life-threatening skin reactions, including Stevens-Johnson Syndrome (SJS). Serious skin reactions can occur at any time when taking Tylenol, even in people who have taken Tylenol before without having any problems. The FDA warns:

“Anyone who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away.”

What is the risk?

Between 1969 and 2012, the FDA identified 107 cases of skin reactions, including 67 hospitalizations and 12 deaths. Of these cases, 91 involved SJS. The FDA reported several cases in which patients developed skin reactions on Tylenol, recovered after stopping Tylenol, and got worse after re-starting Tylenol. There are also reports of people who developed skin reactions while only taking Tylenol. Click here to read the Data Summary (PDF).

What is Stevens-Johnson Syndrome?

Stevens-Johnson Syndrome (SJS) is a hypersensitive skin reaction that can result in death. It is a medical emergency that usually requires hospitalization. Most cases are caused by adverse reactions to medications. The most severe type of SJS is called Toxic Epidermal Necrolysis (TEN), a medical condition in which the top layers of skin detach from the lower layers of skin all over the body.

Symptoms of Stevens-Johnson Syndrome

The initial symptoms of Stevens-Johnson Syndrome are flu-like, with coughing, aching, headache, sore throat, and fever. This is followed by a sudden, burning red rash that spreads over the upper body, followed by blisters and ulcerated mucous membranes. In severe cases, the uppermost layer of skin (epidermis) becomes inflamed, dies, and detaches from lower layer of skin (dermis), peeling away in large sheets. The exposed skin is highly-susceptible to infection, which is the most common cause of death from Stevens-Johnson Syndrome. The eyes may also become red, painful, light-sensitive, inflamed, and vision may be permanently impaired.

Symptoms of Tylenol-induced Stevens-Johnson Syndrome include:

  • Rash on the face and/or stomach, which may spread
  • Blisters around the eyes, mouth, or vaginal areas
  • Peeling skin
  • Skin is painful or burning

Complications of Stevens-Johnson Syndrome

  • Infection
  • Scarring
  • Changes to skin pigmentation
  • Blindness
  • Organ damage
  • Death